Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 26, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 1, 2017, 8:35 PM CDT for Ector County, Midland County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2017, 8:35 PM CDT (01:35 UTC)
- Expired
- Aug 1, 2017, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ector County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 26 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 9:07 PM CDT | FLASH FLOOD | Odessa, TX | THE ODESSA FIRE DEPARTMENT IS WORKING 2 HIGH WATER RESCUES. ONE ON TOM GREEN AND 16TH STREET AND THE OTHER ON GRANDVIEW AND MAPLE IN ODESSA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
800
WGUS54 KMAF 020135
FFWMAF
TXC135-329-020430-
/O.NEW.KMAF.FF.W.0026.170802T0135Z-170802T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
835 PM CDT TUE AUG 1 2017
The National Weather Service in Midland has issued a
* Flash Flood Warning for...
Eastern Ector County in western Texas...
Northwestern Midland County in western Texas...
* Until 1130 PM CDT
* At 833 PM CDT, the public reported thunderstorms producing heavy
rain and flooding in Odessa. Up to one inch of rain has already
fallen with more rainfall expected shortly.
* Some locations that will experience flooding include...
western Midland County, Odessa, West Odessa, Midland International
Air and Space Port, Mission Dorado, Odessa Schelemeyer Field,
North Cowden and Warfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3165 10256 3165 10258 3208 10261 3208 10214
3188 10213
$$
101 follow-up statement
498
WGUS74 KMAF 020230
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
930 PM CDT TUE AUG 1 2017
TXC135-329-020430-
/O.CON.KMAF.FF.W.0026.000000T0000Z-170802T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ector TX-Midland TX-
930 PM CDT TUE AUG 1 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
EASTERN ECTOR AND NORTHWESTERN MIDLAND COUNTIES...
At 927 PM CDT, media reported high water rescues in Odessa due to
heavy rain from thunderstorms. One to two inches of rain has already
fallen with more expected. Motorists should avoid flood prone
streets until the water subsides.
Some locations that will experience flooding include...
Midland, Odessa, West Odessa, Midland International Air and Space
Port, Mission Dorado, Odessa Schelemeyer Field, North Cowden and
Warfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3165 10256 3165 10258 3208 10261 3208 10214
3188 10213
$$
10What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 6:27 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 1, 6:27 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 627 PM CDT Tue Aug 1 2017 .DISCUSSION... See 00Z aviation discussion below. && .AVIATION... Scattered light to heavy SHRA is currently seen on radar though lightning strikes have been few, therefore will leave TS out of the TAFs for now and keep SHRA as the prevailing weather for the next few hours. Rain ends by 06Z with MVFR CIGs developing at a few TAF locations. For now have brought the low clouds into MAF/FST but it could extend east to INK/HOB as well. VFR again by 18Z. Hennig && .PREV DISCUSSION... /issued 240 PM CDT Tue Aug 1 2017/ DISCUSSION... Not much left of the overnight/morning activity by this afternoon however cloud cover remains over most areas, holding temperatures in the 80s. What a welcomed break from the heat! Currently have some isolated to scattered convection popping up across a few areas where clearing skies and afternoon heating have helped to destabilize the atmosphere invof of a couple of surface boundaries draped across the region. Not confident we will see widespread convection this evening however a few hi-res models were generating quite a bit of precip...so will continue chance PoPs through tonight, especially across the south. PWATs remain near 1.5 inches so heavy rainfall leading to areas of flooding continues to be the main concern with any storm. Wednesday will be a few degrees warmer as cloud clear a bit. Thunderstorm chances look to remain across the southern areas where a surface boundary may reside invof mid level theta-e ridge. The warming trend continues Thursday but this will be short-lived as a trough moves into the Great Lakes region Thursday night, sending a cold front south into the area Friday. The front looks to be fairly weak by the time it gets this far south with a weak wind shift to the east but will knock temperatures down a few degrees. Rain chances look fairly low as this front approaches, best chances across the northern zones attm. South winds return Saturday with high temps warming back into the low/mid 90s for the weekend. May see an upper shortwave or two move across the region this weekend, keeping decent rain chances in the forecast through this weekend and heading into the next work week. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 69 87 69 93 / 30 30 0 10 Carlsbad 68 87 67 91 / 20 10 10 10 Dryden 74 89 73 92 / 40 40 20 20 Fort Stockton 68 85 68 90 / 40 40 10 10 Guadalupe Pass 64 77 64 82 / 30 20 10 10 Hobbs 65 85 65 89 / 20 10 0 10 Marfa 63 80 60 84 / 40 40 10 10 Midland Intl Airport 69 87 69 93 / 30 20 0 10 Odessa 69 87 69 93 / 30 20 0 10 Wink 69 88 68 93 / 30 20 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/10
Hazardous weather outlook, Aug 1, 3:04 PM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 304 PM CDT Tue Aug 1 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-022015- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 304 PM CDT Tue Aug 1 2017 /204 PM MDT Tue Aug 1 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms will be possible this afternoon and tonight, mainly south of Interstate 10. Any storms that do develop will be accompanied by frequent lightning and very heavy rainfall that may result in localized flash flooding. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland 44
In the hours before
Local storm report, Aug 1, 8:35 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
835 PM CDT TUE AUG 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM FLASH FLOOD ODESSA 31.85N 102.37W
08/01/2017 ECTOR TX BROADCAST MEDIA
THE ODESSA FIRE/RESCUE RESPONDED TO A HIGH WATER RESCUE
AT DIXIE BLVD AND CENTER AVE.
&&
MSCHULDTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:42 PM CDT | Areal Flood Advisory | MAF | Martin, Midland | 3 hr |
| Aug 1, 11:32 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Aug 2, 1:09 AM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| Aug 2, 6:25 AM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 2 hr |
| Aug 2, 9:51 AM CDT | River Flood Warning | MAF | Brewster | 46 hr |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.